Missouri, 2008

Winter Storm in Missouri, December 15 to 16, 2008

December 15 to 16, 2008 · NWS MEG · 2 events in 2 counties and zones

A strong cold front pushed into the Missouri Bootheel during the early morning hours of December 15th, 2008. Very shallow arctic air filtered into the region behind the front.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong cold front pushed into the Missouri Bootheel during the early morning hours of December 15th, 2008. Very shallow arctic air filtered into the region behind the front. Rain changed over to freezing rain and sleet. Ice and sleet accumulations occurred with amounts ranging from a half inch to around an inch. The ice accumulations made roads hazardous to travel and many accidents occurred as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 15, 5:56 AM CST, 4 minutes earlier.

Area forecast discussion, Dec 15, 5:56 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
556 AM CST MON DEC 15 2008

.UPDATE...
UPDATED FOR 12Z AVIATION DISCUSSION.

&&

.DISCUSSION...

..WINTER STORM / ICE STORM WARNINGS HAVE BEEN POSTED FOR MUCH OF
THE FORECAST AREA...

AN ARCTIC COLD FRONT IS PLOWING INTO THE MID-SOUTH THIS MORNING.
THIRTY DEGREE DROPS IN TEMPERATURES ARE OCCURRING IN JUST 2 TO 3
HOURS. TEMPERATURES IN THE TEENS WERE MOVING INTO NORTHEAST AR AND
SOUTHWEST MO. THIS FRONT WILL CONTINUE QUICKLY SOUTHEAST THROUGH
THE MID-SOUTH TODAY...THEN WITH SOUTHWEST FLOW ALOFT...CLASSIC
CONDITIONS APPEAR LIKELY FOR AN ICE STORM OVER THE NORTHWEST TWO-
THIRDS OF THE AREA. WINTER STORM WARNINGS AND ICE STORM WARNINGS
ARE LISTED BELOW WHICH INCLUDE THE MEMPHIS...JACKSON...AND
JONESBORO AREAS.

GENERALLY FOLLOWED THE NAM IN THE SHORT TERM...WHICH SHOULD HANDLE
THE SHALLOW VERY COLD ARCTIC AIR MASS THE BEST.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED AHEAD OF
THE FRONT. MEANWHILE...A BAND OF RAIN...CHANGING TO FREEZING RAIN
IS EXPECTED BEHIND THE FRONT. THE FREEZING LINE WILL MOVE INTO
EXTREME NORTHEAST AR EARLY THIS MORNING...MOVING TO NEAR
INTERSTATE 40 AROUND NOON. IT APPEARS THAT FREEZING RAIN AMOUNTS
WILL REMAIN LESS THAN 1/4 INCH TODAY...NEVERTHELESS...HAZARDOUS
WEATHER CONDITIONS WILL DEVELOP. WE MAY EVEN SEE A BREAK IN THE
FREEZING RAIN DURING THE DAY. HOWEVER...MORE SIGNIFICANT AND
POSSIBLY DAMAGING ICING IS FORECAST FOR TONIGHT. THUS..THE
REASONING FOR THE WARNINGS.

THE FREEZING LINE WILL CONTINUE SOUTHEASTWARD INTO THE SOUTHEAST
CORNER OF WEST TN AND THROUGH NORTHWEST MS BY EARLY THIS EVENING.
SOUTHERLY WINDS ALOFT ARE FORECAST TO INCREASE AND OVERRIDE THE
SHALLOW COLD AIR IN PLACE...A CLASSIC SETUP FOR AN ICE STORM. THE
ICY WEATHER MAY CONTINUE INTO TUESDAY...BUT WILL LET THE DAYSHIFT
REASSESS AND EXTEND WARNINGS AS NECESSARY. THE BEST TIME FOR
SIGNIFICANT AND DAMAGING ICING WILL BE AFTER SUNSET TONIGHT. IN
THE WARNING LOCATIONS...BETWEEN 1/4 AND 1/2 INCH OF ICE
ACCUMULATION IS POSSIBLE WHICH IF MATERIALIZES WILL LEAD TO DOWNED
TREES AND POWER LINES. IN ADDITION...BETWEEN 1 AND 2 INCHES OF
SLEET IS POSSIBLE FROM NORTHEAST AR ACROSS THE MO BOOTHEEL INTO
NORTHWEST TN. FREEZING RAIN ADVISORIES MAY BE NEED TO ISSUED LATER
TODAY FOR AREAS JUST SOUTH OF THE WARNING LOCATIONS ACROSS NORTH
MS TO ACCOUNT FOR MINOR ICE ACCUMULATIONS TONIGHT.

THE VERY COLD SHALLOW AIR MASS WILL BE SLOW TO WARM ACROSS THE
MID-SOUTH. ICY CONDITIONS MAY PERSIST INTO TUESDAY NIGHT ACROSS
PARTS OF NORTHEAST AR INTO NORTHWEST TN. BY
WEDNESDAY...TEMPERATURES ARE EXPECTED ABOVE FREEZING ACROSS THE
ENTIRE FORECAST AREA.

LITTLE CHANGE TO THE LONG TERM PART OF THE FORECAST AS AN ACTIVE
WEATHER PATTERN CONTINUES. ANOTHER SURGE OF ARCTIC AIR IS FORECAST
TO MOVE INTO THE AREA SUNDAY.

JCL

&&

.AVIATION...
12Z TAFS

COLD FRONT HAS ALREADY MOVED THROUGH KJBR AND KMEM THIS MORNING AS
WINDS HAVE TURNED TO THE NORTH TO NORTHWEST FROM 10 TO 15 KTS WITH
GUSTS UP TO 25 KTS. COLD FRONT IS PRACTICALLY ON TOP OF KMKL AND
WILL PUSH THROUGH KTUP AROUND 14Z-15Z ALLOWING WINDS TO SWITCH
FROM THE SOUTH TO THE NORTH AROUND 10 TO 15 KTS WITH GUSTS UP TO
25 KTS.

FREEZING RAIN IS CURRENTLY A CONCERN AT KJBR...AND PERHAPS LATER
AT KMEM AND KMKL. KEPT MENTION OF -FZRA AT KJBR FROM 12-15Z AS
BAND OF PRECIP WILL CONTINUE TO MOVE THROUGH AND TEMPERATURES HOVER
AROUND FREEZING. AFTER 15Z...LEFT OUT -FZRA AT KJBR AS THERE SHOULD
BE MOSTLY DRY HOURS UNTIL 00Z. DECIDED NOT TO INCLUDE -FZRA AT
KMEM AND KMKL AFTER 17Z...AS THERE IS LOW CONFIDENCE OF PRECIPITATION
OCCURRING. HOWEVER...-FZDZ COULD DEVELOP THIS AFTERNOON AND THIS
WILL NEED TO BE WATCHED CLOSELY TO SEE IF IT NEEDS TO BE ADDED TO
KMEM AND KMKL TAFS. THE BULK OF THE -FZRA WILL MOVE INTO KJBR BY
00Z...KMEM BY 04Z...AND KMKL BY 06Z TONIGHT.

BEHIND THE COLD FRONT THIS MORNING...CEILINGS HAVE BEEN VFR SO
HAVE IMPROVED CEILINGS FOR KJR...KMEM...AND KMKL BETWEEN 15Z-17Z.
THERE COULD BE TIMES WHERE MVFR CEILINGS COULD DEVELOP SO KEPT A
SCATTERED DECK BETWEEN 1500-2000 FEET AGL. ONCE THE -FZRA
ARRIVES...CEILINGS WILL ONCE AGAIN LOWER TO MVFR CONDITIONS. KTUP
WILL LIKELY CONTINUE MVFR CONDITIONS TODAY AND DETERIORATE TO IFR
LATER THIS EVENING AND OVERNIGHT AS THE BULK OF THE PRECIPITATION MOVES
THROUGH THE AREA.

KNS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  44  28  37  37 / 100 100  60  70
MKL  50  29  38  38 / 100 100  60  70
JBR  33  23  30  29 / 100 100  60  60
TUP  60  35  45  45 / 100 100  60  70

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR CLAY-GREENE-
     LAWRENCE-RANDOLPH.

     ICE STORM WARNING FROM NOON TODAY TO 6 AM CST TUESDAY FOR
     CRITTENDEN-LEE AR-PHILLIPS-ST. FRANCIS.

     ICE STORM WARNING FROM 9 AM THIS MORNING TO 6 AM CST TUESDAY FOR
     CROSS.

     WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR CRAIGHEAD-
     MISSISSIPPI-POINSETT.

MO...WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR DUNKLIN.

     WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR PEMISCOT.

MS...ICE STORM WARNING FROM NOON TODAY TO 6 AM CST TUESDAY FOR BENTON
     MS-DESOTO-MARSHALL-TATE-TUNICA.

TN...ICE STORM WARNING FROM NOON TODAY TO 6 AM CST TUESDAY FOR
     CHESTER-DECATUR-FAYETTE-HARDEMAN-HAYWOOD-HENDERSON-MADISON-
     SHELBY-TIPTON.

     ICE STORM WARNING FROM 9 AM THIS MORNING TO 6 AM CST TUESDAY FOR
     CROCKETT-LAUDERDALE.

     WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR DYER-LAKE-OBION.

     WINTER STORM WARNING FROM 9 AM THIS MORNING TO 6 AM CST TUESDAY
     FOR CARROLL-GIBSON-HENRY-WEAKLEY.

&&
Hazardous weather outlook, Dec 15, 5:49 AM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
549 AM CST MON DEC 15 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-161200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
549 AM CST MON DEC 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNINGS AND ICE STORM STORM WARNINGS HAVE BEEN POSTED
ALONG AND NORTHWEST OF A LINE FROM WEST HELENA ARKANSAS TO ASHLAND
MISSISSIPPI TO DECATURSVILLE TENNESSEE. THIS INCLUDES THE CITIES OF
MEMPHIS...JACKSON...AND JONESBORO. SIGNIFICANT AND POSSIBLY
DAMAGING ICE ACCUMULATIONS ARE POSSIBLE BY DAYBREAK TUESDAY. MOSTLY
LIGHT FREEZING RAIN WILL OCCUR TODAY BUT HAZARDOUS DRIVING
CONDITIONS MAY DEVELOP. HOWEVER...AFTER SUNSET...FREEZING RAIN WILL
INCREASE IN INTENSITY WITH ICE ACCUMULATIONS BETWEEN 1/4 AND 1/2
INCH POSSIBLE. IN ADDITION...SLEET ACCUMULATIONS BETWEEN 1 AND 2
INCHES ARE POSSIBLE TONIGHT FROM NORTHEAST ARKANSAS ACROSS THE
MISSOURI BOOTHEEL INTO NORTHWEST TENNESSEE. FREEZING RAIN
ADVISORIES MAY BECOME NECESSARY FOR PARTS OF NORTH MISSISSIPPI
TONIGHT JUST TO THE SOUTH OF THE WARNING AREA TO ACCOUNT FOR MINOR
ICE ACCUMULATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINTER STORM WARNINGS OR ICE STORM WARNINGS MAY NEED TO BE EXTENDED
INTO TUESDAY FOR MUCH OF THE MID-SOUTH ALONG AND TO THE NORTHWEST
OF A LINE FROM WEST HELENA ARKANSAS TO ASHLAND MISSISSIPPI TO
DECATURSVILLE TENNESSEE. THIS INCLUDES THE CITIES OF
MEMPHIS...JONESBORO...AND JACKSON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY ICING OR ACCUMULATIONS OF SLEET TO THE
NATIONAL WEATHER SERVICE OFFICE ANY MEMPHIS.

JCL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Dunklin

When
December 15, 6:00 AM CST to December 16, 6:00 AM CST
Where
Dunklin forecast zone
Reported by
Law Enforcement
Coordinates
36.106, -90.166 (the zone’s center; the record gives no point)

Freezing rain changed to sleet. Minor ice accumulations occurred while up to an inch of sleet accumulated on the ground across Dunklin County.

Winter Storm, Pemiscot

When
December 15, 6:00 AM CST to December 16, 6:00 AM CST
Where
Pemiscot forecast zone
Reported by
Law Enforcement
Coordinates
36.211, -89.785 (the zone’s center; the record gives no point)

Freezing rain changed to sleet. Minor ice accumulations occurred while up to an inch of sleet accumulated on the ground across Pemiscot County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145222, 145223.